Format

Send to

Choose Destination
Forensic Sci Int. 2004 Jan 28;139(2-3):241-7.

Fatal intoxication as a consequence of intranasal administration (snorting) or pulmonary inhalation (smoking) of heroin.

Author information

1
Department of Forensic Medicine, Karolinska Institute, Retzius v 3, SE-171 77, Stockholm, Sweden. ingemar.thiblin@rmv.se

Abstract

In recent years we have noticed an increasing proportion of mortalities resulting from an overdose of heroin that involve routes of administration other than injection. Of 239 cases of fatal heroin intoxication examined at our department during the period 1997-2000, 18 deaths were associated with non-parental administration. Seven of these fatalities were experienced heroin users who had begun to use more sporadically, seven were recreational "party-users", while the remaining four persons had relapsed into heroin use following long periods of abstinence. The median blood morphine concentration of these non-injectors was 0.095 microg/g (range: 0.02-0.67 microg/g), significantly lower than that of the injectors. Concurrent use of alcohol, other illicit drugs and/or pharmaceutical preparations was observed in 17 of the 18 cases. However, there were no statistically significant differences between the victims of heroin intoxication by injection or by other routes with respect to the proportion who had simultaneously consumed alcohol or benzodiazepines. Pathological alterations like lung fibrosis, liver cirrhosis, endocarditis, etc. were not found to play a significant role in any of the 18 mortalities. We conclude that snorting or smoking heroin probably involves a reduced risk of obtaining high blood concentrations of morphine but still constitutes a considerable risk of lethal outcome due to high variability in blood concentrations. Furthermore, decreased tolerance resulting from periods of reduced or sporadic use appears to be an important risk factor in connection with heroin overdosing by snorting or smoking, which indicate that some heroin addicts may inaccurately assume that these routes of administration are safe when resuming their use of heroin after a period of abstinence.

PMID:
15040924
DOI:
10.1016/j.forsciint.2003.10.009
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center